|Sustiva/combivir = wasting?
Jul 28, 2003
I'd appreciate your help with a question re wasting as it is one area on which I find the reading material a bit confusing.
I have been on Combivir/Sustiva since Feb and CD4 has risen from 268 to 568 and VL dropped from 420,000 to 150. Is this combination one that is known to produce wasting problems, and if so is there a guideline as to how long before you start to see any problems? Secondly, is wasting guaranteed or does it vary from person to person?
All my other indicators are fine by the way and I am normal weight. I also exercise and work out a few times a week.
Response from Dr. Moyle
It is probably possible to experience wasting or develop lipoatrophy on any of the available combinations. We know from clinical trials that combinations containing AZT are lower risk than those containing d4T. So your regimen might be considered lower risk but not know risk. Most people gain weight including fat in their first-year therapy. Surveys of individuals from then on therapy for three years suggest about 30 percent of individuals have developed lipoatrophy by this time. Individuals taking combinations that include both a thymidine analog and a protease inhibitor were most risk. Additionally individuals who have experienced an AIDS defining illness or had a CD4 below 200, are over the age of 40 also had an increased risk. Evidence would suggest that fat loss once it has begun can be restored through treatment modification or possibly through the use of supplementary therapies. For the time being I would stick with what you're taking
BEST REGIMEN FOR WASTING
paranoia or stupidity?
- Black Spots After Licking Vagina Worried I Have HIV
- Burning Urethra After Unprotected Sex Without Ejaculation Worried I Have HIV
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Painful Red Spots After Having Sex During Period Worried I Have HIV
- Can Vaginal Discharge Cause Sores?
- Do Pap Smears Test For Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.